I gave a patient a Tetanus shot IM in her deltoid muscle three days ago. She called me today and told me that her upper arm was hurting her at the injection site. I am afraid I did something wrong. Do I need to be worried?
Tetanus shots hurt a lot. As long as you used proper technique you should be fine. I remember when I was about to take my finals I had to have a tetanus shot and I was also getting a flu shot. The nurse told me that the Tetanus shot would hurt and asked me which arm I wanted it in. I am right handed, so I told her to please make sure that you put it in the left arm, so I won’t be in pain for my finals.
Well, that must have gone in one ear and out the other because I got five minutes out to my car when it started hurting me so bad. The worst thing you can do with a painful shot like that is to be inactive.
Also, for MOST medications it’s a good idea to massage the area directly following the injection. This helps to dissipate the medication into the body, where it’s not just sitting there in a ball. Some medications can’t be massaged after the injection, so check the instructions for use first
Viewing 2 posts - 1 through 2 (of 2 total)
You must be logged in to reply to this topic.
This group is for nurses to discuss general nursing topics.